Alert archive / Maine / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 70, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jul 23, 2021, 3:25 PM EDT for Kennebec County, Somerset County, Maine. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2021, 3:25 PM EDT (19:25 UTC)
- Expired
- Jul 23, 2021, 3:48 PM EDT
- In force
- 23 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kennebec County, ME, Somerset County, ME
The radar
The Portland,ME radar (KGYX), 107 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1504 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
280
WUUS51 KGYX 231925
SVRGYX
MEC011-025-232000-
/O.NEW.KGYX.SV.W.0070.210723T1925Z-210723T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gray ME
325 PM EDT Fri Jul 23 2021
The National Weather Service in Gray Maine has issued a
* Severe Thunderstorm Warning for...
Northeastern Kennebec County in south central Maine...
South central Somerset County in west central Maine...
* Until 400 PM EDT.
* At 325 PM EDT, a severe thunderstorm was located near Skowhegan,
moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fairfield, Skowhegan, Madison, Clinton, Norridgewock, Benton,
Canaan, Hartland, Cornville, Athens and Smithfield.
This includes Interstate 95 between mile markers 138 and 141.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4464 6945 4460 6982 4489 6980 4492 6960
4469 6947 4468 6948 4468 6947 4466 6946
4465 6946
TIME...MOT...LOC 1925Z 351DEG 15KT 4484 6968
HAIL...1.00IN
WIND...60MPH
$$
MSC1 follow-up statement
154
WWUS51 KGYX 231948
SVSGYX
Severe Weather Statement
National Weather Service Gray ME
348 PM EDT Fri Jul 23 2021
MEC011-025-231958-
/O.CAN.KGYX.SV.W.0070.000000T0000Z-210723T2000Z/
Kennebec ME-Somerset ME-
348 PM EDT Fri Jul 23 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KENNEBEC AND
SOUTH CENTRAL SOMERSET COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4464 6945 4460 6982 4489 6980 4492 6960
4469 6947 4468 6948 4468 6947 4466 6946
4465 6946
TIME...MOT...LOC 1945Z 351DEG 15KT 4474 6966
$$
MSCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 1:09 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 23, 1:09 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Gray ME 109 PM EDT Fri Jul 23 2021 .SYNOPSIS... Mostly sunny skies this morning will give way to afternoon clouds with scattered showers and a few thunderstorms. High pressure builds in tonight bringing fair weather Saturday before shifting offshore Saturday night. A frontal system will approach Sunday bringing more widespread showers followed by an uptick in temperatures Monday. Chances for showers continue through the middle of next week as a frontal boundary stalls near New England. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 1pm... convection has initiated with a swath of popcorn storms extending from northern NH right down through to York county. Most of these will remain sub-severe but a few severe storms are possible. Expect the coverage to decrease rapidly at sunset. 10am update... minor adjustments for current conditions. For this afternoon have focused PoP along the SW Maine coast where CAMs continue to indicate the highest chance for storms. 645 AM Update... Hi res guidance, particularly the HRRR, have been pointing towards SW Maine and SE New Hampshire as areas for best chances to see a gusty thunderstorm this afternoon and evening. Given the overall environment and expectations of hit or miss type coverage, confidence is not quite there to boost PoPs above the current 50 percent chance forecast, but worth mentioning here that for those with outdoors plans near the beaches to be weather aware for a Friday afternoon/evening gusty thunderstorm. For this update have have slightly increased PoPs over the waters where guidance suggests that showers and storms will be able to maintain themselves for some distance offshore as well us updated temperatures based on latest observations. ORIGINAL DISCUSSION... After a cool and mostly sunny start, daytime heating will lead to an increase in stratocu this afternoon with scattered showers and possibly some thunderstorms. Cold pool aloft associated with an upper low over the Canadian Maritimes is expected to shift more overhead today with H5 temperatures at -16C sampled by 23.00Z KGYX sounding expected to lower to -18C this afternoon. This will lead to better instability today than yesterday and with a more pronounced short wave rotating around the upper low, areal coverage of showers is expected to be greater. Winds will be relatively weak throughout the atmospheric column leading to little shear so expecting more pop- up/pulse convection as opposed to thunderstorms with organized updrafts. However... given steepening lapse rates and wet bulb zero heights around 8KFT, cannot rule out some pea sized hail with stronger cells and some gusty outflows with inverted-V low level thermodynamic profiles. Shower and thunderstorm activity will wane this evening with the loss of heating. All in all, after a cool start expecting pleasant weather for much of the day, especially for those that can dodge an afternoon shower or storm with highs in the 70s. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/... Ridging aloft and high pressure at the surface will build in from the west tonight with high pressure cresting over the area tomorrow morning. This will allow for mostly clear skies and light winds tonight allowing for some radiational cooling leading to temperatures to drop lower than this past night while still generally in the 40s to 50s. Radiational cooling will also allow for some patchy fog to develop to night with potential for areas that receive appreciable rainfall to see areas of persistent fog. High pressure will be in control Saturday for fair weather and highs into the uppers 70s to near 80F. Conditions will be favorable for a sea breeze to develop tomorrow bringing cooler conditions to the coast with highs restricted to the lower 70s near the beaches. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... Overview: No major changes expected to the pattern thru the extended...with mean trofing over the region dominating. This will keep any big heat and humidity at bay...with temps near to below normal at times. Impacts: Focus is mainly on Sun...especially across Wrn zones. If we can get sufficient clearing behind the morning remnant precip/warm front there is a risk for some strong afternoon thunderstorms. Forecast Details: Decaying convection along and N of the warm front will spill into the forecast area Sun morning. The wild card will be how much clearing occurs behind this feature. Forecast shear profiles are just strong enough for some storm organization...so given sufficient heating a few stronger storms are possible. These would mostly be a threat across NH where there is a greater likelihood of faster/prolonged clearing. My preference is to take the under on warm front speed thru the area...and SREF conditional severe probabilities are only into the CT River Valley locally...so I will leave out any enhanced wording for now despite the SPC marginal risk. Beyond Sun we keep low heights aloft...and this continues into midweek. These low heights coupled with daytime heating should be enough to fire off some diurnal convection and the NBM PoP looks fine to cover that threat. && .AVIATION /17Z FRIDAY THROUGH TUESDAY/... Short Term...VFR expected through this morning. Afternoon clouds and SHRA/TSRA may bring MVFR and locally brief IFR conditions in heavier showers or storms. Areas of fog are expected late tonight bring periods of IFR/LIFR with greatest confidence for fog to impact KHIE and KLEB. Conditions improve to VFR Saturday under high pressure. Long Term...Likely SHRA and TSRA Sun will lead to areas of MVFR conditions...especially early in the passage of the warm front. Sun afternoon thru Tue precip will become more showery in nature and so VFR conditions are expected more often than not. Any convection will lead to local MVFR/IFR conditions. && .MARINE... Short Term...A few thunderstorms that form over land this afternoon may track over the waters with an environment supportive for gusty winds. Otherwise winds and seas will remain below SCA thresholds through Saturday. Long Term...Sly flow increases ahead of an approaching front Sun. Well outside the bays seas my briefly push 5 ft before diminishing behind the front. Otherwise winds and seas are expected to remain below SCA thresholds. && .TIDES/COASTAL FLOODING... High astronomical tides will peak with tonight's high tide and although winds will be light, the high astronomical tide may potentially reach minor flood stage, particularly at Hampton. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && SYNOPSIS... NEAR TERM...Curtis SHORT TERM...Schroeter LONG TERM...Legro AVIATION...Legro/Schroeter MARINE...Legro/Schroeter TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 23, 3:06 AM EDT, 12 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 306 AM EDT Fri Jul 23 2021 MEZ023-024-NHZ014-240715- Coastal York-Coastal Cumberland-Coastal Rockingham- 306 AM EDT Fri Jul 23 2021 This Hazardous Weather Outlook is for southwest Maine and southern New Hampshire. .DAY ONE...Today and tonight. Astronomical tides peak tonight and given that recent tides have managed to rise a little higher than predicted some minor flooding is possible in the low lying areas from Portland south to the Seacoast. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ007>009-012>014-018>022-025>028-033-NHZ001>013-015-240715- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Sagadahoc-Lincoln-Knox-Coastal Waldo-Interior Cumberland Highlands- Northern Coos-Southern Coos-Northern Grafton-Northern Carroll- Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap- Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham- Western And Central Hillsborough- 306 AM EDT Fri Jul 23 2021 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-240715- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 306 AM EDT Fri Jul 23 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 23, 2:16 PM EDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Gray ME 216 PM EDT Fri Jul 23 2021 MEZ012-018-NHZ004-006-231845- Southern Oxford-Interior York-Southern Carroll-Northern Carroll- 216 PM EDT Fri Jul 23 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN YORK AND EAST CENTRAL CARROLL COUNTIES... At 216 PM EDT, a strong thunderstorm was located near Conway, moving south at 15 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. Locations impacted include... Conway, Ossipee, Effingham, Tamworth, Madison, Freedom, Albany, Eaton, Parsonsfield, Tuftonboro and Porter. If outdoors, consider seeking shelter inside a building. LAT...LON 4395 7125 4398 7103 4371 7090 4367 7127 TIME...MOT...LOC 1816Z 351DEG 15KT 4391 7113 MSC
Special weather statement, Jul 23, 2:21 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Gray ME
221 PM EDT Fri Jul 23 2021
MEZ009-231900-
Central Somerset-
221 PM EDT Fri Jul 23 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SOMERSET COUNTY...
At 220 PM EDT, a strong thunderstorm was located over Rockwood, or 18
miles northwest of Greenville, moving south at 15 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Rockwood Strip, Misery Gore, Taunton And Raynham Academy Grant,
Sapling, Indian Stream, Squaretown, Tomhegan, Chase Stream, Moxie
Gore, Brassua, Misery, Sandwich Academy Grant and West Fork
Plantation.
If outdoors, consider seeking shelter inside a building.
If you are on or near Moosehead Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 4575 6973 4576 6979 4574 6979 4574 6981
4569 6978 4567 6974 4566 6974 4565 6970
4564 6971 4562 6970 4561 6971 4558 6971
4554 6978 4541 6974 4539 6989 4575 6991
4577 6973
TIME...MOT...LOC 1820Z 351DEG 15KT 4569 6977
ClairSpecial weather statement, Jul 23, 2:36 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Gray ME
236 PM EDT Fri Jul 23 2021
NHZ006-009-231900-
Belknap-Southern Carroll-
236 PM EDT Fri Jul 23 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BELKNAP AND
SOUTHWESTERN CARROLL COUNTIES...
At 236 PM EDT, a strong thunderstorm was located near Moultonborough,
moving south at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Laconia, Meredith, Moultonborough, Alton, Wolfeboro, Gilford, Center
Harber, Tuftonboro and Sanbornton.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4370 7154 4370 7152 4375 7153 4376 7153
4378 7129 4355 7119 4354 7156
TIME...MOT...LOC 1836Z 348DEG 10KT 4369 7140
KIMBLELocal storm report, Jul 23, 2:59 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
259 PM EDT FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL 4 NNE MEREDITH 43.70N 71.46W
07/23/2021 M0.25 INCH BELKNAP NH TRAINED SPOTTER
NO DAMAGE, PARTIAL COATING OF HAIL ON
GROUND.
&&
NBLocal storm report, Jul 23, 3:05 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
305 PM EDT FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM HAIL BRUNSWICK 43.92N 69.97W
07/23/2021 E0.25 INCH CUMBERLAND ME PUBLIC
0.40 INCHES OF RAINFALL.
&&
NBLocal storm report, Jul 23, 3:09 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
309 PM EDT FRI JUL 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG MADISON 43.90N 71.15W
07/23/2021 CARROLL NH PUBLIC
MULTIPLE BRANCHES DOWN DUE TO THUNDERSTORM
WINDS.
&&
NBThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 12:20 PM EDT | Special Weather Statement | GYX | York | 25 min |
| Jul 23, 12:29 PM EDT | Special Weather Statement | GYX | Kennebec | 31 min |
| Jul 23, 12:38 PM EDT | Special Weather Statement | GYX | York | 37 min |
| Jul 23, 12:47 PM EDT | Special Weather Statement | GYX | Oxford | 28 min |
| Jul 23, 12:57 PM EDT | Severe Thunderstorm Warning | GYX | York | 33 min |
| Jul 23, 1:05 PM EDT | Special Weather Statement | GYX | Androscoggin | 25 min |
| Jul 23, 1:09 PM EDT | Special Weather Statement | GYX | Kennebec | 36 min |
| Jul 23, 1:30 PM EDT | Special Weather Statement | GYX | Androscoggin | 30 min |
| Jul 23, 1:41 PM EDT | Special Weather Statement | GYX | Kennebec | 34 min |
| Jul 23, 1:45 PM EDT | Special Weather Statement | GYX | York | 30 min |
| Jul 23, 1:57 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, Oxford, York | 27 min |
| Jul 23, 2:05 PM EDT | Special Weather Statement | GYX | Sagadahoc | 25 min |
| Jul 23, 2:09 PM EDT | Special Weather Statement | GYX | Kennebec | 36 min |
| Jul 23, 2:13 PM EDT | Severe Thunderstorm Warning | GYX | York | 27 min |
| Jul 23, 2:16 PM EDT | Special Marine Warning | GYX | 26 min | |
| Jul 23, 2:21 PM EDT | Special Weather Statement | GYX | Somerset | 39 min |
| Jul 23, 2:24 PM EDT | Severe Thunderstorm Warning | GYX | Oxford, York | 51 min |
| Jul 23, 2:50 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, Sagadahoc | 25 min |
| Jul 23, 2:56 PM EDT | Special Marine Warning | GYX | 34 min | |
| Jul 23, 3:13 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, Sagadahoc | 32 min |
| Jul 23, 3:19 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Franklin, Kennebec, Oxford | 41 min |
| Jul 23, 3:27 PM EDT | Special Marine Warning | GYX | 48 min | |
| Jul 23, 3:34 PM EDT | Special Weather Statement | GYX | Androscoggin | 26 min |
| Jul 23, 3:39 PM EDT | Coastal Flood Statement | GYX | Cumberland, York | 10 hr |
| Jul 23, 3:39 PM EDT | Special Marine Warning | GYX | 66 min | |
| Jul 23, 3:41 PM EDT | Special Weather Statement | GYX | Knox | 34 min |
| Jul 23, 4:00 PM EDT | Special Weather Statement | GYX | Androscoggin | 30 min |
| Jul 23, 4:09 PM EDT | Special Weather Statement | GYX | Androscoggin | 36 min |
| Jul 23, 4:14 PM EDT | Special Weather Statement | GYX | Oxford | 31 min |
| Jul 23, 4:22 PM EDT | Special Weather Statement | GYX | Kennebec | 23 min |
| Jul 23, 4:44 PM EDT | Special Weather Statement | GYX | Androscoggin, Kennebec | 31 min |
| Jul 23, 4:57 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Cumberland, Oxford | 33 min |
| Jul 23, 5:23 PM EDT | Special Weather Statement | GYX | Lincoln | 22 min |
| Jul 23, 5:28 PM EDT | Special Weather Statement | GYX | Cumberland, Sagadahoc | 32 min |
| Jul 23, 5:35 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, Oxford | 18 min |
| Jul 23, 5:53 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland | 37 min |
| Jul 23, 6:17 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland | 43 min |
| Jul 23, 6:19 PM EDT | Special Marine Warning | GYX | 56 min | |
| Jul 23, 6:30 PM EDT | Special Weather Statement | GYX | York | 30 min |
| Jul 23, 6:57 PM EDT | Special Weather Statement | GYX | York | 18 min |
| Jul 23, 7:06 PM EDT | Special Weather Statement | GYX | York | 24 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.